fbpx
 

FDA: 45 Horse Deaths May Be Associated With Top Of The Rockies Alfalfa Cubes


The FDA is reporting that, out of an abundance of caution, Manzanola Feeds is voluntarily recalling certain lots of Top of the Rockies Alfalfa Cubes because it has the potential to be contaminated with Clostridium botulinum, an organism that can cause severe and potentially fatal toxicity in animals eating the contaminated food or coming into contact with contact areas that have been exposed to the product. Common symptoms may include dizziness, blurred or double vision, trouble with vocalizing or swallowing, difficulty breathing, muscle weakness, abdominal distension and constipation. Animals experiencing these symptoms should receive immediate medical attention.

The recalled product was distributed directly to the following states: Arkansas, Colorado, Illinois, Kansas, Louisians, Missouri, New Mexico, Oklahoma, Texas and Wisconsin. Further distribution may be possible, according to the FDA.

The recalled Top of the Rockies Alfalfa Cubes are approximately one-inch cubes, packaged in a 50-pound bag, and they are labeled with the following codes: 111222, 111322, 111422, 111522 and 111622. The code can be found on the front of the bag, towards the top of the bag. It is usually in the white portion of the bag, but can sometimes be found in the brown portion of the bag. The code represents the month, day and year the cubes were manufactured.

As of December 16, there have been 45 horse deaths associated with this issue. The FDA is aware of several horses in Colorado, Louisiana, New Mexico and Texas who showed neurologic symptoms, and is working with state authorities to learn more. At least 45 of these horses have died or were euthanized due to declining health. Necropsies of some of the horses are underway or pending. At this time, it appears that Top of the Rockies alfalfa cubes was the only common food source among all of the cases.

According to the FDA, attending veterinarians and state officials have reported that horses have shown symptoms of neurologic illness, including muscle tremors that rapidly progressed to the whole body, weakness, decreased tongue tone, agitation and inability to stand. If you see these symptoms in your horse, seek immediate veterinary care. These symptoms are consistent with botulism and many horses have been treated for suspected botulism. No human illnesses have been reported to date.

This is an ongoing investigation and FDA will share additional information as it becomes available.

Share This Story On:

Stockroom //
New Products


Digital Guide

CBD Trends

This digital guide provides valuable information on the subject of CBD, including content on dosage and the importance of being fully transparent about the product’s origin

Dog & Cat Needs

With dogs and cats being members of the family, there's vital information to know in order to serve their pet parents.

Pet Health

This digital guide describes a variety of health issues and the ways that pet parents can care for their pet's well-being through pet supplements..

Pet Nutrition

Discover how science, technology and pet owning lifestyles are changing the industry.

Pet Parenting

This digital guide dives into the human-animal bond, and the roles that pet parents play in the development of their companion animals.

Pet Supplements

This digital guide provides valuable information on the subject of pet supplements, including details on the NASC and how brands should earn consumer trust.

Enews Subscribe


95852
close
Subscribe To Pet Age
Sign up for the weekly e-newsletter, print magazine and more. Sign Up